Alert archive / North Dakota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 217, NWS Bismarck, ND

July 8, 2005Foster County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 8, 2005, 1:45 AM CDT for Foster County, North Dakota. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2005, 1:45 AM CDT (06:45 UTC)
Expired
Jul 8, 2005, 2:15 AM CDT
In force
30 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Foster County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 101 km from the middle of the area, began a volume at 06:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 6.8 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2005-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2649 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2005-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2649 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
2032 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 080644
SVRBIS
NDC031-080715-
/O.NEW.KBIS.SV.W.0217.050708T0645Z-050708T0715Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
145 AM CDT FRI JUL 8 2005

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN FOSTER COUNTY IN SOUTHEAST NORTH DAKOTA

* UNTIL 215 AM CDT

* AT 138 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR JUANITA...OR ABOUT 41 MILES SOUTH OF DEVILS
  LAKE...AND MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GLENFIELD AROUND 150 AM CDT

LAT...LON 4758 9877 4734 9877 4734 9852 4758 9852

$$

RSL
1 follow-up statement
000 
WWUS53 KBIS 080714
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
214 AM CDT FRI JUL 8 2005

NDC031-080724-
/O.EXP.KBIS.SV.W.0217.000000T0000Z-050708T0715Z/
FOSTER ND-
214 AM CDT FRI JUL 8 2005

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN FOSTER COUNTY EXPIRES
AT 215 AM CDT...

THE SEVERE THUNDERSTORM HAS MOVED OUT OF THE AREA AND NO LONGER POSES
A SIGNIFICANT THREAT.

LAT...LON 4758 9877 4734 9877 4734 9852 4758 9852

$$

RSL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 2:30 PM CDT, 11 hours 15 minutes earlier.

Area forecast discussion, Jul 7, 2:30 PM CDT, 11 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
230 PM CDT THU JUL 7 2005

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT
COLD FRONT ACROSS NORTHWEST NORTH DAKOTA INTO SOUTHEAST MONTANA THIS
AFTERNOON WILL BECOME QUASI-STATIONARY ACROSS THE NORTHWEST TONIGHT.
EXPECT THUNDERSTORMS TO FORM ALONG COLD FRONT THEN MOVE EAST AS MOD
LEVEL SHORTWAVE/SPEEDMAX MOVES INTO THE REGION. SUFFICIENT CAPE AND
MID LEVEL WINDS FOR LARGE MCS SYSTEM TO PROPAGATE EASTWARD THEN
SOUTHEAST INTO SCNTRL/SERN ND BY MORNING. WITH K INDEX ABOVE 35 WILL
KEEP MENTION OF SEVERE WITH HEAVY RAIN.

MEANWHILE...H5 RIDGE WILL BUILD INTO THE NORTHERN PLAINS. OLD
FRONTAL BOUNDARY ACROSS THE NORTHWEST WILL RETREAT AS HEAT BUILDS
INTO THE REGION FRIDAY AND SATURDAY. THIS OLD/WEAK FRONTAL BOUNDARY
WILL BECOME ACTIVE BY FRIDAY NIGHT...BUT BETTER CHANCE OF
THUNDERSTORMS SATURDAY NIGHT INTO SUNDAY AS STRONGER SHORTWAVE MOVES
THROUGH THE NORTHERN PLAINS. WILL LIKELY SEE VERY WARM TEMPERATURES
ON SATURDAY.

.LONG TERM...MONDAY THROUGH THURSDAY NIGHT
H500 VORT ENERGY AND TAIL END OF UPPER TROUGH MOVES EAST MONDAY
MORNING...SO KEPT MENTION OF MORNING THUNDERSTORMS IN THE EAST. H500
RIDGE BUILDS QUITE STRONG FROM THE WESTERN CONUS INTO THE PLAINS ON
MONDAY THROUGH THE REMAINDER OF THE EXTENDED PERIOD. THE H500 RIDGE
PUSHES NORTHWARD WELL INTO THE CANADIAN ROCKIES RESULTING IN A
NORTHWEST FLOW ALOFT OVER THE STATE. THIS WOULD KEEP TEMPERATURES IN
THE 80S AND 90S OVER NORTH DAKOTA...WITH HIGHER TEMPERATURES TO THE
SOUTHWEST. SOME SURFACE AIR FLOW FROM CANADA SHOULD KEEP DEWPOINT
TEMPERATURES IN THE 50S TO MID 60S...RATHER THAN HIGHER DEWPOINT
(HIGHER HUMIDITY) AIR MOVING UP THE PLAINS FROM THE GULF OF MEXICO.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

WAA/JV
Hazardous weather outlook, Jul 7, 5:00 AM CDT, 20 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
500 AM CDT THU JUL 7 2005

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-080959-
ADAMS-BILLINGS-BOTTINEAU-BOWMAN-BURKE-BURLEIGH-DICKEY-DIVIDE-DUNN-
EMMONS-FOSTER-GOLDEN VALLEY-GRANT-HETTINGER-KIDDER-LA MOURE-LOGAN-
MCHENRY-MCINTOSH-MCKENZIE-MCLEAN-MERCER-MORTON-MOUNTRAIL-OLIVER-
PIERCE-RENVILLE-ROLETTE-SHERIDAN-SIOUX-SLOPE-STARK-STUTSMAN-WARD-
WELLS-WILLIAMS-
INCLUDING THE CITIES OF...WILLISTON...MINOT...JAMESTOWN...
DICKINSON...CROSBY...BOWMAN...BOTTINEAU...BISMARCK...MANDAN...
WATFORD CITY...WASHBURN...STANLEY...RUGBY...MOTT...MEDORA...LINTON...
HETTINGER...HARVEY...ELLENDALE...CARRINGTON...BEULAH...BELCOURT...
BEACH AND ASHLEY
500 AM CDT THU JUL 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

WARM TEMPERATURES AND HIGH DEWPOINTS WILL CAUSE DEEP INSTABILITY
THIS AFTERNOON WITH A WEAK CAP.  PRECIPITABLE WATER WILL BE AN INCH
OR MORE WITH A K-INDEX OF AROUND 35 INDICATING POTENTIAL FOR HEAVY
RAIN.  A WEAK TROUGH WILL MOVE SLOWLY ACROSS WESTERN AND CENTRAL
NORTH DAKOTA PROVIDING A WEAK CONVERGENT ZONE...LEADING TO THE
POTENTIAL FOR THUNDERSTORMS...SOME OF WHICH COULD BE SEVERE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, Jul 7, 9:12 PM CDT, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
912 PM CDT THU JUL 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     HAIL             WHITE SHIELD            47.66N 101.85W
07/07/2005  1.00 INCH        MCLEAN             ND   PUBLIC

            DIME TO QUARTER SIZE HAIL FROM 835 PM CDT TO 855 PM CDT.

&&

SWICHE
Local storm report, Jul 7, 9:31 PM CDT, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
931 PM CDT THU JUL 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     HAIL             WESTHOPE                48.91N 101.02W
07/07/2005  2.75 INCH        BOTTINEAU          ND   PUBLIC

            GOLFBALL TO BASEBALL SIZE HAIL FROM 910 PM CDT TO 920 PM
            CDT AT THE WESTHOPE COUNTRY CLUB.

&&

SWICHE
Local storm report, Jul 7, 9:32 PM CDT, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
932 PM CDT THU JUL 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0928 PM     HAIL             MINOT                   48.23N 101.30W
07/07/2005  1.00 INCH        WARD               ND   LAW ENFORCEMENT

&&

SWICHE
Local storm report, Jul 7, 10:19 PM CDT, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1019 PM CDT THU JUL 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     HAIL             HAZEN                   47.30N 101.62W
07/07/2005  1.00 INCH        MERCER             ND   AMATEUR RADIO

            REPORTED BY HAM RADIO OPERATOR AT CAMPGROUND IN WEST
            HAZEN.

&&

VROLLER
Special weather statement, Jul 7, 10:49 PM CDT, 2 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1049 PM CDT THU JUL 7 2005

NDZ031>033-040-041-043-044-080344-
ADAMS-BILLINGS-BOWMAN-GOLDEN VALLEY-HETTINGER-SLOPE-STARK-
INCLUDING THE CITIES OF...DICKINSON...BOWMAN...MOTT...MEDORA...
HETTINGER AND BEACH
1049 PM CDT THU JUL 7 2005

...SEVERE THUNDERSTORM WATCH NUMBER 621 ALLOWED TO EXPIRE AT 11 PM
CDT/10 PM MDT...

STRONG TO SEVERE THUNDERSTORMS HAVE MOVED EAST OF THE WATCH AREA AND
THE WATCH WILL BE ALLOWED TO EXPIRE AT 11 PM CDT/10 PM MDT.

THUNDERSTORMS WILL CONTINUE OVER SOUTH CENTRAL NORTH DAKOTA. THE
STORMS MAY BECOME SEVERE FOR THE NEXT 2 HOURS OVER GRANT AND SIOUX
COUNTIES.

TURNER
Local storm report, Jul 7, 10:56 PM CDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1056 PM CDT THU JUL 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1054 PM     HAIL             MINOT                   48.23N 101.30W
07/07/2005  0.75 INCH        WARD               ND   AMATEUR RADIO

            HAM RADIO OPERATOR IN SOUTH MINOT REPORT.

&&

VROLLER

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 7:52 PM CDTSevere Thunderstorm WarningBISMcLean53 min
Jul 7, 8:32 PM CDTTornado WarningBISMcLean28 min
Jul 7, 8:44 PM CDTSevere Thunderstorm WarningBISDunn, Mercer31 min
Jul 7, 8:58 PM CDTSevere Thunderstorm WarningBISBottineau62 min
Jul 7, 9:15 PM CDTSevere Thunderstorm WarningBISMercer45 min
Jul 7, 9:20 PM CDTSevere Thunderstorm WarningBISWard60 min
Jul 7, 9:29 PM CDTTornado WarningBISMercer27 min
Jul 7, 9:38 PM CDTFlash Flood WarningBISMcLean, Mercer3 hr
Jul 7, 9:40 PM CDTSevere Thunderstorm WarningBISBottineau, Rolette65 min
Jul 7, 9:44 PM CDTSevere Thunderstorm WarningBISMcHenry61 min
Jul 7, 10:00 PM CDTSevere Thunderstorm WarningBISMercer, Oliver45 min
Jul 7, 10:21 PM CDTSevere Thunderstorm WarningBISMorton39 min
Jul 7, 10:25 PM CDTSevere Thunderstorm WarningBISWard65 min
Jul 7, 10:36 PM CDTFlash Flood WarningBISBottineau3 hr
Jul 7, 10:43 PM CDTSevere Thunderstorm WarningBISBottineau, McHenry62 min
Jul 7, 11:00 PM CDTSevere Thunderstorm WarningBISBurleigh, Morton, Oliver60 min
Jul 7, 11:46 PM CDTSevere Thunderstorm WarningBISSheridan, Wells19 min
Jul 7, 11:48 PM CDTSevere Thunderstorm WarningBISPierce42 min
Jul 8, 12:05 AM CDTTornado WarningBISPierce25 min
Jul 8, 12:24 AM CDTSevere Thunderstorm WarningBISKidder66 min
Jul 8, 12:35 AM CDTSevere Thunderstorm WarningBISWells48 min
Jul 8, 12:43 AM CDTSevere Thunderstorm WarningBISFoster62 min
Jul 8, 12:57 AM CDTSevere Thunderstorm WarningBISStutsman63 min
Jul 8, 2:01 AM CDTSevere Thunderstorm WarningBISStutsman45 min
Jul 8, 2:27 AM CDTSevere Thunderstorm WarningBISLaMoure63 min
Jul 8, 3:29 AM CDTSevere Thunderstorm WarningBISDickey, LaMoure61 min
Jul 8, 4:46 AM CDTSevere Thunderstorm WarningBISDickey34 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.